Effect of proton-pump inhibitor therapy on serum chromogranin A level

Research output: Contribution to journalArticle

40 Citations (Scopus)

Abstract

Background: The neuroendocrine marker, chromogranin A (CgA) increases during medium- or long-term proton-pump inhibitor (PPI) treatment. Aims: To analyze the effect of ultra-short-term and diverse dose of PPI therapy on serum CgA and gastrin levels and evaluate the effect of PPI treatment cessation. Patients and Methods: Fasting serum CgA and gastrin were determined in newly diagnosed gastroesophageal reflux disease (GERD) patients (n = 54) treated with diverse doses of PPI during a 28-day period, in patients treated with PPIs for at least 6 months (n = 42), and in subjects where PPI treatment could be stopped (n = 11). Results: A significant stepwise increase of CgA levels was observed after 5 days during the 28-day period treatment with all PPI doses. Gastrin increased significantly also in the standard and high-dose PPI subgroups. The most prominent increase of CgA was observed in the high-dose PPI subgroup. Serum CgA and gastrin were markedly elevated after 6 months of PPI treatment, and decreased significantly after 5 days of PPI discontinuation. Conclusions: Serum CgA increases significantly even after ultra-short-term (5 days) PPI therapy. After long-term treatment, 5-day cessation of PPI therapy is sufficient to decrease significantly both CgA and gastrin levels.

Original languageEnglish
Pages (from-to)22-28
Number of pages7
JournalDigestion
Volume84
Issue number1
DOIs
Publication statusPublished - Jul 1 2011

Keywords

  • Acid suppression
  • Chromogranin A
  • Gastrin
  • Gastroesophageal reflux disease
  • Hypergastrinemia
  • Proton-pump inhibitor

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Effect of proton-pump inhibitor therapy on serum chromogranin A level'. Together they form a unique fingerprint.

  • Cite this